Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 162, NWS Wilmington, OH

September 23, 2005Delaware County, Franklin County, Licking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Sep 23, 2005, 3:44 AM EDT for Delaware County, Franklin County, Licking County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2005, 3:44 AM EDT (07:44 UTC)
Expired
Sep 23, 2005, 4:30 AM EDT
In force
46 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Delaware County, OH, Franklin County, OH, Licking County, OH

The radar

The Cincinnati radar (KILN), 118 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1052 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 230744
SVRILN
OHC041-049-089-230830-
/O.NEW.KILN.SV.W.0162.050923T0744Z-050923T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
344 AM EDT FRI SEP 23 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DELAWARE COUNTY IN OHIO
  NORTHEASTERN FRANKLIN COUNTY IN OHIO
  NORTHWESTERN LICKING COUNTY IN OHIO

* UNTIL 430 AM EDT

* AT 339 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR ALUM CREEK STATE PARK...
  MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUNBURY...
  JOHNSTOWN...

IN ADDITION...HUBER RIDGE...GALENA...CENTER VILLAGE...NEW ALBANY...
JERSEY...HARTFORD AND STATE ROUTE 310 AT STATE ROUTE 161 ARE NEAR THE
PATH OF THIS SEVERE THUNDERSTORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4029 8302 4011 8305 4002 8269 4027 8258

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 1:37 AM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 23, 1:37 AM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
137 AM EDT FRI SEP 23 2005

.AVIATION (06Z-06Z)...
FRONT MOVING SOUTH WILL IMPACT TAF SITES WITH SCATTERED
THUNDERSTORMS. WENT WITH TWO PERIODS OF THUNDERSTORMS...ONE EARLY IN
THE FORECAST FOR ONGOING ACTIVITY...AND ANOTHER FOR AFTERNOON
CONVECTION.

LOW LEVEL MOISTURE WILL ALSO RESULT IN MVFR HAZE AND MIST. WIND
STAYING UP AHEAD OF FRONT WILL KEEP PEA SOUP FROM FORMING THIS
MORNING. EXPECT LOWER VISIBILITIES TOMORROW MORNING WITH LIGHT WINDS
AND RADIATIONAL COOLING BEHIND THE FRONT.
&&

.SHORT TERM (TONIGHT)...
JUST A FEW CLOUDS ACROSS THE AREA THIS EVENING.  HOWEVER...A FRONTAL
BNDRY STRETCHING FORM LAFAYETTE TO DETROIT WILL PUSH ACROSS THE
AREA OVERNIGHT INTO FRIDAY.  MOST OF THE CONVECTIVE ACTIVITY WAS
BEHIND THE FRONT.  CURRENT FCST IS ON TRACK AS CHANCE POPS...MAINLY
LATE...STILL LOOK REASONABLE.  MAY UPDATE SOME WORDING.

&&

.PREVIOUS DISCUSSION...
(ISSUED 300 PM EDT THU SEP 22 2005)

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
MAINLY SUNNY SKIES ACROSS AREA THIS AFTERNOON HAVE ALLOWED TEMPS TO
CLIMB UP INTO THE MID 80S WITH A FEW UPPER 80S ACROSS THE SOUTH.
SOUTHWEST FLOW IS ALSO ADVECTING IN SOME HIGHER DEWPOINTS WITH
READINGS NOW APPROACHING 70 ACROSS OUR FAR WEST. THIS HAS RESULTED
IN SURFACE BASED CAPES UP INTO THE 1000 TO 1500 J/KG RANGE ACROSS
PARTS OF OUR WEST. EXPECT INSTABILITY TO INCREASE A LITTLE MORE
THROUGH THE REST OF THE AFTERNOON AS WE SHOULD STILL RISE ANOTHER
COUPLE OF DEGREES IN BOTH TEMPS AND DEWPOINTS. RELATIVELY WARM LOW
TO MID LEVELS THOUGH APPEAR TO BE KEEPING US MAINLY CAPPED ALTHOUGH
CIN VALUES A LITTLE LOWER ACROSS OUR FAR SOUTH. LATEST RADAR IMAGES
SHOWING AN ISOLATED SHOWER HAS POPPED UP ACROSS EASTERN KENTUCKY AND
WE MAY SEE A FEW MORE OF THESE ACROSS OUR FAR SOUTH THROUGH LATE
AFTERNOON. OTHERWISE...EXPECT BEST CHANCE FOR PCPN TO MOVE IN LATER
TONIGHT AS COLD FRONT DROPS DOWN INTO AREA FROM THE NORTH. FORCING
WEAKENS SOME OVERNIGHT SO HAVE OPTED TO KEEP POPS IN THE HIGH CHANCE
CATEGORY TONIGHT ACROSS THE NORTH...SLOWLY DECREASING THEM AND
PUSHING THEM SOUTH THROUGH DAYBREAK.

MODELS ARE NOW PUSHING THE FRONT A LITTLE FARTHER SOUTH THROUGH THE
DAY ON FRIDAY AND AS A RESULT...HAVE BACKED OFF ON PCPN CHANCE
FRIDAY THROUGH FRIDAY NIGHT. WILL THEREFORE SLOWLY TAPER PCPN OFF
FROM NORTH TO SOUTH FRIDAY AFTERNOON INTO THE EVENING. MODELS ARE
SHOWING SOME WEAK ISENTROPIC LIFT SPREADING UP FROM THE SOUTHWEST
LATE FRIDAY NIGHT INTO SATURDAY BUT MOISTURE IS PRETTY LIMITED SO
WILL GO DRY ON SATURDAY.

WITH RELATIVELY HIGH DEWPOINTS EXPECTED TONIGHT...WILL LEAN CLOSER
TO WARMER MET GUIDANCE FOR LOWS TONIGHT. OTHERWISE...HAVE STAYED
CLOSE TO MAV GUIDANCE FOR TEMPS THROUGH THE SHORT TERM.

LONG TERM (SUNDAY THROUGH THURSDAY)...
HAVE MAINLY STUCK TO HPC SOLUTION FOR EXTENDED PERIOD.  PERIOD WILL
BEGIN WITH A STRONG COLD FRONT DROPPING SOUTHEAST ACROSS THE REGION
LATE ON SUNDAY.  STRONG HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT
ALLOWING FOR MUCH COOLER TEMPERATURES THROUGH THE MIDDLE OF THE
WEEK.  AS THE HIGH PUSHES EAST...ANOTHER COLD FRONT WILL APPROACH
THE OHIO VALLEY ON THURSDAY.

AS FOR RITA...HPC TRACK AND ECMWF KEEP THE SYSTEM MEANDERING IN THE
VICINITY OF NORTHEASTERN TEXAS/SOUTHEASTERN OKLAHOMA THROUGH THE
BEGINNING OF THE WEEK.  ECMWF SEEMS TO HAVE A GOOD HANDLE ON THE
SYSTEM SO FAR.  AT THIS TIME...RITA DOES NOT LOOK TO THREATEN CWA.
HAVE NOT STRAYED TOO FAR FROM GUIDANCE FOR TEMPS.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Sep 22, 5:10 AM EDT, 22 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
510 AM EDT THU SEP 22 2005

INZ050-OHZ026-034-035-042>044-051-052-230915-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-
410 AM EST THU SEP 22 2005 /510 AM EDT THU SEP 22 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
OHIO...EAST CENTRAL INDIANA AND MIAMI VALLEY OF OHIO.

.DAY ONE...TODAY AND TONIGHT

STORM PREDICTION CENTER HAS PLACED THE OUTLOOK AREA IN A SLIGHT
RISK OF SEVERE WEATHER. THE THREAT WILL COME LATTER THIS EVENING
INTO THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ058-059-066-073>075-080-KYZ089>100-OHZ045-046-053>056-060>065-
070>074-077>082-088-230915-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-
BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-
BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
410 AM EST THU SEP 22 2005 /510 AM EDT THU SEP 22 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...SOUTHWEST OHIO...CENTRAL OHIO...
NORTHERN KENTUCKY...MIAMI VALLEY OF OHIO...NORTHEAST KENTUCKY AND
SOUTH CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

 TIPTON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 6:36 PM EDTSevere Thunderstorm WarningILNClermont39 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.